Terbinafine-induced dermatomyositis: A case report and literature review of drug-induced dermatomyositis Academic Article uri icon

Overview

MeSH Major

  • Antifungal Agents
  • Dermatomyositis
  • Endothelium, Vascular
  • Naphthalenes

abstract

  • Dermatomyositis, a connective tissue disease syndrome where antibodies to the endothelium of the microvasculature of the skin, muscle and lung are implicated in lesional propagation, is characterized by photodistributed erythema, heliotrope rash, Gottron's papules, muscle weakness and interstitial pulmonary fibrosis. Endotheliotropic viruses and underlying neoplasia are among the inciting triggers. Uncommon drugs, namely the lipid-lowering agents, have been implicated in dermatomyositis. The patient, a 57-year-old man, developed a photodistributed rash and muscle weakness following treatment with the antifungal medication, terbinafine. A skin biopsy was performed, showing an atrophying interface dermatitis with pandermal mucinosis and striking vasculopathic changes including endothelial cell necrosis with denudement and basement membrane zone reduplication. Ultrastructural studies confirmed the presence of endothelial cell injury. Direct immunofluorescent testing showed prominent staining of C5b-9 along the dermal-epidermal junction and within the vasculature. Western blot studies showed strong seroreactivity of his serum to an endothelial-based protein weighing 45,000, a common target described in other microvascular injury-based syndromes. We have shown a temporal association between use of terbinafine and the development of dermatomyositis. The exact basis remains speculative. One potential hypothesis is based on the fact that terbinafine, the active agent in terbinafine, triggers apoptosis of human endothelial cells in culture. Enhanced endothelial cell apoptosis results in the displacement of various cellular antigens creating a state of neoantigenicity; its attendant sequelae is held to be one of anti-endothelial cell antibody formation, a defining pathogenetic event in the evolution of dermatomyositis. The second may be because of the effects of the drug on the promotion of an interferon-rich T-helper-1-dominant cytokine milieu.

publication date

  • January 2008

Research

keywords

  • Academic Article

Identity

Language

  • eng

Digital Object Identifier (DOI)

  • 10.1111/j.1600-0560.2007.00767.x

PubMed ID

  • 18096000

Additional Document Info

start page

  • 74

end page

  • 81

volume

  • 35

number

  • 1